Alert archive / North Dakota / High Wind Warnings in 2025

High Wind Warning 5, NWS Grand Forks, ND

December 8, 20257 counties in North Dakota; Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this high wind warning at Dec 8, 2025, 1:46 PM CST for 7 counties in North Dakota; Clay County, Wilkin County, Minnesota. It took effect at Dec 9, 2025, 6:00 PM CST. It was in force for 7 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 8, 2025, 1:46 PM CST (19:46 UTC)
In effect from
Dec 9, 2025, 6:00 PM CST
Expired
Dec 10, 2025, 12:45 AM CST
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 7:06 PM CSTSNOW 4.3Fargo, ND
Dec 9, 7:06 PM CSTSNOW 4.3Fargo, ND
Dec 9, 10:48 PM CSTSNOW 4.1Moorhead, MN
Dec 9, 10:48 PM CSTSNOW 4.1Moorhead, MN
Dec 10, 12:00 AM CSTSNOW 3.83 S Fargo, ND24 hour snowfall for the day Tuesday. CO-OP Observer station FDRN8 Fargo ND 3 S.
Dec 10, 12:00 AM CSTSNOW 3.83 S Fargo, ND24 hour snowfall for the day Tuesday. CO-OP Observer station FDRN8 Fargo ND 3 S.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS73 KFGF 081946
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
146 PM CST Mon Dec 8 2025

MNZ003-029-NDZ024-028-038-039-049-052-053-090400-
/O.NEW.KFGF.HW.W.0005.251210T0000Z-251210T1200Z/
Clay-Wilkin-Eddy-Griggs-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of New Rockford, Cooperstown, Breckenridge,
Wahpeton, Lisbon, Valley City, Moorhead, Forman, Gwinner, and
Fargo
146 PM CST Mon Dec 8 2025

...HIGH WIND WARNING IN EFFECT FROM 6 PM TUESDAY TO 6 AM CST 
WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...In Minnesota, Clay and Wilkin Counties. In North Dakota, 
  Eddy, Barnes, Cass, Griggs, Ransom, Richland, and Sargent Counties.

* WHEN...From 6 PM Tuesday to 6 AM CST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

JR
5 follow-up statements
227 
WWUS73 KFGF 090121
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
721 PM CST Mon Dec 8 2025

MNZ003-029-NDZ024-028-038-039-049-052-053-090930-
/O.CON.KFGF.HW.W.0005.251210T0000Z-251210T1200Z/
Clay-Wilkin-Eddy-Griggs-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of New Rockford, Moorhead, Wahpeton, Fargo,
Forman, Valley City, Gwinner, Lisbon, Cooperstown, and
Breckenridge
721 PM CST Mon Dec 8 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM TUESDAY TO 6 AM CST 
WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...In Minnesota, Clay and Wilkin Counties. In North Dakota, 
  Eddy, Barnes, Cass, Griggs, Ransom, Richland, and Sargent Counties.

* WHEN...From 6 PM Tuesday to 6 AM CST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Perroux
386 
WWUS73 KFGF 091047
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
447 AM CST Tue Dec 9 2025

MNZ003-029-NDZ024-028-038-039-049-052-053-091900-
/O.CON.KFGF.HW.W.0005.251210T0000Z-251210T1200Z/
Clay-Wilkin-Eddy-Griggs-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Lisbon, Wahpeton, Moorhead, Breckenridge,
New Rockford, Forman, Fargo, Cooperstown, Gwinner, and Valley
City
447 AM CST Tue Dec 9 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 
AM CST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...In Minnesota, Clay and Wilkin Counties. In North Dakota, 
  Eddy, Barnes, Cass, Griggs, Ransom, Richland, and Sargent Counties.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Patchy blowing and drifting snow is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TL
259 
WWUS73 KFGF 091859
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1259 PM CST Tue Dec 9 2025

MNZ003-029-NDZ024-028-039-092000-
/O.CAN.KFGF.HW.W.0005.251210T0000Z-251210T1200Z/
Clay-Wilkin-Eddy-Griggs-Cass-
Including the cities of Cooperstown, Moorhead, New Rockford,
Fargo, and Breckenridge
1259 PM CST Tue Dec 9 2025

...HIGH WIND WARNING IS CANCELLED...

The strongest winds are expected to remain farther south due to the 
current track of the system, thus the high wind warning is being 
cancelled. Gusty winds to 45 mph may still bring areas of blowing 
snow and exacerbate already difficult travel conditions. See winter 
hazards products for details.

$$

NDZ038-049-052-053-100300-
/O.CON.KFGF.HW.W.0005.251210T0000Z-251210T1200Z/
Barnes-Ransom-Sargent-Richland-
Including the cities of Lisbon, Valley City, Wahpeton, Forman,
and Gwinner
1259 PM CST Tue Dec 9 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 
AM CST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Barnes, Ransom, Richland, and Sargent Counties.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday.

* IMPACTS...Very difficult and hazardous travel conditions will 
  occur due to these winds on already slick roads, particularly to 
  high profile vehicles. These winds may also lead to power outages. 
  Areas of blowing and drifting snow will also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure objects that could be blown around, including holiday
decorations. Use extra caution if you must drive.

&&

$$

DJR
198 
WWUS73 KFGF 100437
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1037 PM CST Tue Dec 9 2025

NDZ038-100545-
/O.CAN.KFGF.HW.W.0005.000000T0000Z-251210T1200Z/
Barnes-
Including the cities of Valley City
1037 PM CST Tue Dec 9 2025

...HIGH WIND WARNING IS CANCELLED...

The strongest wind gusts will remain south of Barnes County.

$$

NDZ049-052-053-101200-
/O.CON.KFGF.HW.W.0005.000000T0000Z-251210T1200Z/
Ransom-Sargent-Richland-
Including the cities of Gwinner, Wahpeton, Forman, and Lisbon
1037 PM CST Tue Dec 9 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Ransom, Richland, and Sargent Counties.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Perroux
723 
WWUS73 KFGF 100645
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1245 AM CST Wed Dec 10 2025

NDZ049-052-053-100745-
/O.CAN.KFGF.HW.W.0005.000000T0000Z-251210T1200Z/
Ransom-Sargent-Richland-
Including the cities of Gwinner, Lisbon, Forman, and Wahpeton
1245 AM CST Wed Dec 10 2025

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds as ended.

$$

Riddle

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at Dec 8, 11:52 AM CST, 1 hour 54 minutes earlier. Its key messages:

  • Light snow today could bring travel impacts to portions of northwest Minnesota and the northern Red River Valley. The probability for 1 inch or greater of snow is about 60 percent.
  • A stronger storm system arrives on Tuesday, bringing a wide range of winter impacts from accumulating snow and mixed precipitation to high winds. There is a 50 percent chance for warning level impacts and an 80 percent chance for at least advisory level impacts.
  • Much colder temperatures will arrive late week, with a 70 percent chance that wind chills drop to -30F or colder.
Area forecast discussion, Dec 8, 11:52 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 AM CST Mon Dec 8 2025

.KEY MESSAGES...

- Light snow today could bring travel impacts to portions of
  northwest Minnesota and the northern Red River Valley. The
  probability for 1 inch or greater of snow is about 60 percent.

- A stronger storm system arrives on Tuesday, bringing a wide
  range of winter impacts from accumulating snow and mixed
  precipitation to high winds. There is a 50 percent chance for
  warning level impacts and an 80 percent chance for at least
  advisory level impacts.

- Much colder temperatures will arrive late week, with a 70
  percent chance that wind chills drop to -30F or colder.

&&

.UPDATE...
Issued at 1152 AM CST Mon Dec 8 2025

Starting to get some light snow moving into our northwestern
counties, and Rolla AWOS has gone down to 1/2 mile. CAMs and
radar have been trending a bit slower with the progression of
the snow band, so adjusted POPs accordingly. At this point,
still think it will be mostly trace to 2 inches, although a few
spots could get as high as 3 inches with some decent snow rates
reducing visibility near the international border at times.

UPDATE
Issued at 953 AM CST Mon Dec 8 2025

The round of snow with the next clipper coming down out of
Canada has started to enter north central ND, and will continue
to move southeast through the rest of the morning and into the
early afternoon. Tweaked POPs a bit to reflect current timing of
radar and CAMs. At this point most of the snow amounts seem to
be dusting to 2 inches, but will have to watch for heavier snow
fall rates moving in and any isolated spots over 3 inches.
Stronger system tomorrow will be more impactful, so for now plan
to handle today's system with graphic casts and see how things
develop.

UPDATE
Issued at 715 AM CST Mon Dec 8 2025

The forecast remains on track this morning with light snow being
observed across many areas. Most of this is forming within a low
stratus deck ahead of today's system. Precipitation chances
increase from west to east this morning into midday, with the
best chances for accumulating snow being generally north of
Highway 200 today.

&&

.DISCUSSION...
Issued at 446 AM CST Mon Dec 8 2025

...Synopsis...

Active winter weather prevails through the next several days as a
thermal gradient remains stretched from northwest to southeast
across the Northern Plains. Warm air advection will override cold
surface air today, bringing a chance for snow into the northern Red
River Valley and northwest Minnesota. Best chances for snow start
around midday along the International Border, then expand further
south and east into the Red River Valley and northwest Minnesota.
Accumulations are expected to be generally light, with a 60 percent
chance for 1 inch of snow and a 15 percent chance for 2 or more
inches. After this system moves east of the area tonight, another,
much stronger system approaches the region by Tuesday morning. This
system is expected to bring at least minor winter impacts to the
area through Wednesday morning. A much colder air mass follows as we
head into Thursday and Friday, with dangerously cold wind chills
possible Friday morning.

...Light Snow Today...

A fast moving shortwave will interact with warm air advection today,
with light snow expected across parts of the area starting around
midday. The probability for 1 inch of snow is about 60 percent
currently, but has shifted slightly southward of earlier
projections. Best chances are currently along a line from northern
Towner County, southeast through southern Beltrami County.
Probability drops significantly at the 2 inch mark, with only a 15
percent chance for greater than 2 inches.

...Winter Impacts Tuesday into early Wednesday...

A much stronger system brings another chance for snow into the area
on Tuesday. A sharp baroclinic zone drifts northward, bringing
moisture into eastern North Dakota and northwest Minnesota ahead of
a strong clipper. The latest guidance still shows the potential for
a wintry mix or even rain for parts of southeast North Dakota, where
temps climb into the low to mid 30s on Tuesday. Further north,
surface temps and 850mb temps will be colder; however, there is
still some uncertainty regarding the rain/snow line. At this time,
anything north and east of a line from Devils Lake to Park Rapids
should see mostly snow from this system, which could be heavy at
times, with potential snowfall rates of 1 inch per hour. Ensemble
probs show a 60 percent chance for 4 inches or more snow across
northeast North Dakota, the central Red River Valley, and west
central Minnesota. WSSI-P sustains at least a 30 percent chance for
moderate impacts on Tuesday, with a near 100 percent probability for
minor impacts. These will likely be a combination of falling snow
and gusty north to northwest winds that arrive as the clipper moves
eastward into the Upper Midwest. Strong thermal and pressure
gradients are expected, which will facilitate strong cold air
advection Tuesday afternoon and evening. Wind gusts of 35 to 45 mph
are possible through late Tuesday evening. With this in mind, the
chance for blowing snow and reduced visibility becomes of great
concern during the afternoon and evening. Additionally, areas that
see rain and/or freezing rain could see travel conditions
deteriorate rapidly during the evening as temperatures fall sharply
following the cold front. Freezing rain during the afternoon could
also lead to impacts, primarily from Benson County southeastward to
Richland County.

...Dangerously Cold Wind Chills Possible Late This Week...

A reinforcing surge of cold air pours into the region heading into
Thursday and Friday, with 850mb temps ranging from -30C to -20C.
Overnight lows could fall well into the teens below zero, especially
where the snow pack is heaviest. This, combined with north to
northwest winds, could bring wind chill values down into the range
of -40F to -30F each morning Friday through Sunday. For most areas,
this is likely to be the coldest air of the season thus far.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1152 AM CST Mon Dec 8 2025

A bit of light snow or flurries reducing vis down to 2 miles at
a few spots. Ceilings are mostly MVFR but a few have broken up
to VFR or gone down to IFR. Some vis down to 1 mile or even
lower at times is not out of the question, with IFR conditions
for a while this afternoon and evening. After a bit of a break
back to MVFR/VFR overnight as this first round of snow, visibility
and ceilings will go down again towards the end of the period as
the next round of precipitation arrives. That system will have
the potential for FZRA as well as snow particularly at KDVL and
KFAR, so have a mention going at those sites. Winds will be
shifting around from the southeast to the west, then back to the
southeast before going north with the cold front coming down.
Speeds look like they will stay mostly in the 10 to 15 with
gusts up to 20 kts during the TAF period, but will be ramping
up quickly afterwards when they shift northwest for Tuesday
afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Tuesday morning through late Tuesday
     night for NDZ006>008-014>016-024-026>030-038-039-054.
MN...Winter Storm Watch from Tuesday morning through late Tuesday
     night for MNZ001>005-007>009-013>017-022>024-027-028-
     030>032.

&&

UPDATE...Lynch/JR
DISCUSSION...Lynch
AVIATION...JR
Hazardous weather outlook, Dec 8, 6:21 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
621 AM CST Mon Dec 8 2025

MNZ001>005-007>009-013>017-022>024-027-028-030>032-NDZ006>008-
014>016-024-026>030-038-039-054-091230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
621 AM CST Mon Dec 8 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong storm system arrives on Tuesday, bringing a wide range
of winter impacts from accumulating snow and mixed precipitation
to high winds. There is a 50 percent chance for moderate winter
impacts.

Much colder temperatures will arrive late week, with a 70
percent chance that wind chills drop to -30F or colder.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ029-040-NDZ049-052-053-091230-
Wilkin-Grant-Ransom-Sargent-Richland-
621 AM CST Mon Dec 8 2025

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A storm system arrives on Tuesday, bringing a wide range of
potential winter impacts, including rain, freezing rain, and snow.
High winds will pick up Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-091230-
Lake Of The Woods-
621 AM CST Mon Dec 8 2025

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

On Monday, a weak system will produce a Trace to 2 inches of snow
across portions of northeastern North Dakota into northwestern
MN.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A storm system arrives on Tuesday, bringing the potential for
accumulating snow.

Much colder temperatures will arrive late week, with a 70
percent chance that wind chills drop to -30F or colder.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 1:46 PM CSTWinter Storm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Steele and 2 more33 hr
Dec 8, 1:46 PM CSTWinter Weather AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more37 hr

Nearby

High Wind Warnings in North Dakota, 2025High Wind Warnings in Minnesota, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.